Heart Rhythm Community
atenolol use
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

atenolol use

I have been taking 25mg of Atenolol for pvc's for about six years following an ablation for PSVT.
I have had no side effects, except fatigue, until recently.
I developed a sinus infection and took the normal ten days of antibiotics. My pvc's ,which were rare, are suddenly non stop. I wore a Holter monitor for 24 hours - results were "non remarkable." Along with the increase in pvc's, I developed a severe headache, dizziness, and tingling in my hands and feet. This has gone on for about two weeks. I spoke to my electrophysiologist about this and he felt these symptoms were due to low blood pressure. He had me add a second dose of the 25mg of Atenelol and increase my water consumption. I took the extra dose last night as directed.
Well, today, my headache and other symptoms are so bad that all I have been able to do is lay on the couch.
Could the worsening of my symptoms be due to the extra Atenelol? Is it possible that after all these years I can no longer tolerate any Atenelol?
I do have a history of "migraine syndrome."
I am worried that I am having warning signs of something serious - stroke?
Any help would be appreciated.
Tammi

Related Discussions
3 Comments Post a Comment
Blank
Avatar_f_tn
Hi! So sorry to hear about your heart palps.
What antibiotic were/are you on?? I can NOT tolerate levaquin/ or any from that family. That is how I got where I am... took my first course of that antibiotic and my heart took off... had PSVT since which is being treated with atenolol ( all drugs have not worked for me or had BAD side effects).
Some people can not tolerate certain antibiotics and the levaquin,cirproflaxin, ect. med family have a looooooooong list of reactions. You can check it out on line ... its scarey.
Taking a 2nd dose of atenolol would definitely lower BP and make you maybe not feel so good. Do increase your fluid intake, especially with some good electrolyte products.. my
cardio always advises this.
Good luck to you!!! Keep us posted.
Blank
267401_tn?1251856096
I know that there's information out there about being careful about taking antibiotics when on a beta blocker, but so far I've only found this explanation for why:

Taking ampicillin and atenolol together may decrease the amount of atenolol in the body. If you are taking atenolol and are prescribed ampicillin, let your healthcare provider know. He or she may choose to monitor your situation more closely, consider another antibiotic, and/or adjust your dose of atenolol.

That came from eMedtv.com
Blank
Avatar_f_tn
at the same dose for 6 years, it's very well possible that you might need to increase the dose/switch to a different beta-blocker. the drug up-regulates, meaning that over time, the heart increases the amount of receptors to make up for the ones the drug is antagonizing. you might be experiencing that effect. i know that when i had to get my dose increased, i was having my PVC's than normal too.

i feel you on the sinus infection. i get about one sinus infection a year, and during this entire season i've have sinus "issues" (chronic post nasal drip, sore throat, cough). at my worst, i get bad headaches (i also have migraines, although they have dissipated over the last 6 months). your issues could be related to the antibiotic, but other than that, i don't see it linked to the atenolol. only one thing though: when i had my dose increased (like you), i would get bad headaches where if i stood up, they would intensify. i attributed this to the new dose. they eventually went away though.

good luck to you!
Blank
Post a Comment
To
Top Arrhythmias Answerers
1423357_tn?1373023915
Blank
tom_h
Central, MA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
995271_tn?1312416925
Blank
itdood
PA
1569985_tn?1328251082
Blank
DeltaDawn23
Ann Arbor, MI
MedHelp Health Answers
Recent Activity
4760166_tn?1398360913
Blank
The_beat_goes_on uploaded new photos
8 hrs ago
5194006_tn?1380823487
Blank
KylieRMs_momma Hi everyone sorry I havent ... Comment
10 hrs ago
1236893_tn?1394988190
Blank
New Food Ingredients
12 hrs ago by gymdandee
Heart Rhythm Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Arrhythmias Answerers
1423357_tn?1373023915
Blank
tom_h
Central, MA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
995271_tn?1312416925
Blank
itdood
PA
1569985_tn?1328251082
Blank
DeltaDawn23
Ann Arbor, MI